Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 107, NWS St. Louis, MO

September 22, 2006Monroe County, Illinois

NWS St. Louis, MO issued this tornado warning at Sep 22, 2006, 4:49 PM CDT for Monroe County, Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2006, 4:49 PM CDT (21:49 UTC)
Expired
Sep 22, 2006, 5:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Monroe County, IL

The radar

The St Louis radar (KLSX), 58 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 5:00 PM CDTHAIL 0.75Fountain, IL
Sep 22, 5:05 PM CDTHAIL 0.88New Handover, IL
Sep 22, 5:10 PM CDTHAIL 0.754 Se Columbia, ILALONG STATE HWY 8

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 1:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 571 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
571 m²/s²
0-3 km storm-relative helicity
612 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLSX 222149
TORLSX
ILC133-222230-
/O.NEW.KLSX.TO.W.0107.060922T2149Z-060922T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  MONROE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 530 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 9 MILES WEST OF
  VALMEYER...OR ABOUT NEAR ANTONIA...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOUNTAIN...
  COLUMBIA...
  WATERLOO...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN ILLINOIS AND EASTERN MISSOURI.

LAT...LON 3842 9045 3818 9035 3814 9022 3818 9007
      3824 8997 3854 9026

$$

GKS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Sep 22, 2:15 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 22, 2:15 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT FRI SEP 22 2006

.DISCUSSION...
MAIN FORECAST CONCERN CONTINUES TO BE THAT THERE WILL BE AN EXTENDED
THREAT OF SEVERE WEATHER INCLUDING TORNADOES FROM THIS AFTERNOON...
THROUGH TONIGHT INTO TOMORROW.  REFER TO LATEST SWODY1 AND SWOMCD
FOR UPDATED DETAILS.  HAVE CONTINUED TO FAVOR THE GFS OVER THE NAM
BECAUSE IT CONTINUES TO LINE UP BETTER WITH THE OTHER MODELS.  NAM
IS DEEPER THAN THE OTHER MODELS...AND IT IS NOW SLOWER THAN THE
GFS AS OPPOSED TO YESTERDAY.

LIKE HAS BEEN PREVIOUSLY MENTIONED...IT WILL BE TOMORROW UNTIL THE
COLD FRONT MOVES ACROSS THE REGION IN ADVANCE OF A WELL DEFINED
SHORTWAVE...SO IT IS DIFFICULT TO PINPOINT ANY TIMING TO ONGOING
SEVERE WEATHER.  LATEST LOOK AT THE WATER VAPOR SHOWS THREE
IMPULSES IN THE FAST MOVING MID-UPPER LEVEL WSWLY FLOW...ONE OVER
KS...ANOTHER OVER CO AND ANOTHER OVER UT...THAT WILL SUPPLY MODEST
LARGE SCALE ASCENT THE NEXT 24 HOURS. LEVEL JET WILL CONTINUE TO
FEED LOW LEVEL MOISTURE INTO THE REGION...AND DEWPOINTS ARE
EXPECTED TO BE IN THE 65-70F RANGE IN THE WARM SECTOR. MLCAPES
THIS AFTN AND EVENING WILL RANGE FROM 1000 IN THE NRN COUNTIES TO
2500 IN AREAS ALONG AND SOUTH OF I-70...AND REMAIN RELATIVELY HIGH
OVERNIGHT. AMOUNT OF INSTABILITY ON SATURDAY WILL BE DEPENDENT ON
HOW MUCH PRECIPITATION IS ONGOING IN THE MORNING...BUT GFS DEPICTS
SUFFICIENT INSTABILITY SUPPORTIVE OF CONTINOUS VIGOROUS
DEVELOPMENT. CURRENT CLUSTER OF SVR...POSSIBLY TORNADIC
SUPERCELLS OVR CNTRL/SERN MO WL CONTINUE TO PUSH NEWD IN THE
SHORT TERM. BOUNDARIES FROM THIS CLUSTER AS WELL AS MODEST
CONVERGENCE ALONG A FRONT OVR NERN AND CNTRL MO WILL CONTINUE TO
SUPPORT THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. BOTH THE
NAM/GFS HAVE A SFC LOW DEVELOPING ALONG THE FRONT BY 12Z SATURDAY
MORNING IN RESPONSE TO UPSTREAM SHORTWAVE THAT WILL ALSO ACT AS
FOCUS FOR STORMS. SO THE CURRENT THINKING IS THAT WE WILL SEE
CONTINUED DEVELOPMENT OF CLUSTERS OF STORMS...INCLUDING LINE
SEGMENTS PRODUCING SEVERE WINDS AND FAST MOVING...LONG LIVED
SUPERCELLS...GIVEN 0-6KM SHEAR OF 60-80KTS...WELL INTO THE THE
NIGHT AND AGAIN TOMORROW. LOW LCLS AND VERY STRONG 0-1KM SHEAR
WILL LAST THROUGH THE PERIOD SUGGESTING THE CONTINUED POTENTIAL
FOR TORNADOES.

WILL GO WITH THE IDEA THAT THE CHANCE OF TSRA AND ACCOMPANYING
SEVERE THUNDERSTORMS WILL GRAUDALLY END AS THE FRONT MOVES SEWD
TOMORROW AFTN AND TOMORROW EVENING.  MODELS STILL SHOW A DECENT
AMOUNT OF LOW LEVEL MOISTURE AND CYCLONIC CURVATURE OVER THE AREA ON
SUNDAY...SO HAVE KEPT THE MOSTLY CLOUDY CONDITIONS WITH A SLIGHT CHC
OF SHRA.  LOW LEVEL MOISTURE THEN DRIES UP SUNDAY NIGHT AND MONDAY
UNDER LARGE SCALE SUBSIDENCE.

NGM MOS TEMPS LOOKED A BIT WARM COMPARED TO THE ETA AND GFS MOS FROM
TOMORROW ON...SO USED A BLEND OF THOSE TWO PLUS PERSISTENCE.

FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...LONGWAVE H500 TROF
WILL BEGIN THE PERIOD OVER ERN NOAM...AND THANKS TO A REINFORCING
STRONG SHORTWAVE DIGGING OUT OF CANADA...WILL RETROGRADE SOME TO THE
NRN/CNTRL MS VALLEY BY MID WEEK. GFS/NOGAPS ADVERTISE A DEEPER TROF
THAN THE ECMWF/CMC. WITH EXPECTED PASSAGE OF H500 TROF AXIS BY
THURSDAY...RESIDUAL PIECES OF ENERGY WILL CONTINUE TO LINGER FOR
ANOTHER 24HRS OR SO BEFORE TRANSITIONING INTO A NWLY FLOW REGIME. AT
THE SFC...A WEAK RIDGE IS JUST E OF THE FA AT THE START OF THE
PERIOD WITH SOME MOISTURE/INSTABILITY RETURN AHEAD OF APPROACHING
CDFNT BY LATE TUESDAY NIGHT. CDFNT IS THEN EXPECTED TO MOVE THRU THE
FA DURING THE DAYTIME WEDNESDAY/WEDNESDAY EVENING WITH CANADIAN HI
PRES THEN BUILDING IN FOR LATE WEEK. BUMPED UP POPS SOME TO 20-30PCT
FOR THE PERIOD FROM LATE TUESDAY NIGHT TO THURSDAY AS CONFIDENCE HAS
INCREASED FOR THE MID WEEK EVENT...MAINLY CENTERED AROUND THE CDFNT.
HOWEVER...ADDITIONAL STRONG SHORTWAVES REINFORCING MEAN H500 TROF
POSITION FOR WEDNESDAY NIGHT INTO THURSDAY...AND A SLOWING DOWN LO
LEVEL CDFNT...HAS INCREASED THE POSSIBILITY FOR POST-FRONTAL PCPN TO
DEVELOP PER THE GFS MODEL. TEMPS WILL BE AOA NORMAL FOR THE EARLY
PART OF THE PERIOD...BUT THEN TRANSITION TO BLO NORMAL FOR LATE WEEK
WITH PRESENCE OF DEEP H500 TROF AND STRONG CANADIAN HI.

BRITT/TES

&&

.AVIATION...
FOR THE 18Z TAFS...A SPECIAL 16Z SGF SOUNDING INDICATES THE WARM
SECTOR AIR MASS IS BECOMING INCREASINGLY UNSTABLE AS IT MOISTENS
AND HEATS...CAPE WAS IN EXCESS OF 3000 J/KG. THIS INSTABILITY
CONTS TO DEVELOP NEWD AS MOISTURE SURGES TO THE NE AHEAD OF THE
SFC BOUNDARY DRAPPED FROM NE MO THRU WRN MO INTO SE OK. STORMS ARE
ALREADY FIRING SW OF KCOU AND EXPECT OVR THE NEXT HR OR SO...CONTINUED
DEVELOPMENT IN ADVANCE OF THE BOUNDARY. THIS ACTIVITY SHOULD
QUICKLY BECOME SEVERE AND WL MOVE TO THE ENE AROUND 50 MPH. THINK
ACTIVITY WL REMAIN SOUTHEAST OF KUIN. REMAINDER OF THE TAF SITES
SHOULD HAVE A PERIOD OF THUNDERSTORMS THIS AFTERNOON/EVENING.
FOLLOWING THE GFS MODEL SOLN THIS ACTIVITY SHOULD MOVE EAST AND
THEN WE SHOULD SEE ANOTHER ROUND OF STG-SVR THUNDERSTORMS EARLY
SAT MRNG SPREADING NEWD IN ADVANCE OF A SFC LOW.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 22, 3:59 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT FRI SEP 22 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
359 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

...ONGOING SEVERE WEATHER OUTBREAK WILL CONTINUE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THROUGH TONIGHT.

AN UNSTABLE AIR MASS POSITIONED ACROSS THE REGION COMBINED WITH
STRONG WIND SHEAR THOUGH A DEEP LAYER OF THE ATMOSPHERE...WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS ACROSS THE REGION
THROUGH TONIGHT.  SEVERAL DIFFERENT ROUNDS OF SEVERE WEATHER ARE
POSSIBLE THROUGH THE NIGHT. LONG LIVED SUPERCELL THUNDERSTORMS ARE
EXPECTED...AND THESE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
VERY LARGE HAIL...AND STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF SEVERE WEATHER ARE POSSIBLE AGAIN ON SATURDAY.
THE FIRST ROUND WILL BE A CONTINUATION OF SEVERE STORMS LEFT
OVER FROM LATE FRIDAY NIGHT...AND THIS MAY PERSIST THROUGH MID TO
LATE MORNING.  ADDITIONAL SEVERE STORMS WILL BE POSSIBLE FROM MID
AFTERNOON ON SATURDAY THROUGH SATURDAY EVENING.  THE STORMS ON
SATURDAY WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
ENTIRE REGION ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
AN EXTENDED PERIOD OF SPOTTER ACTIVATION.

BRITT

In the hours before

Local storm report, Sep 22, 3:50 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 NW FREDERICKTOWN      37.59N 90.32W
09/22/2006                   MADISON            MO   TRAINED SPOTTER

            LARGE LIMBS DOWN

&&

BMILLER
Local storm report, Sep 22, 4:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     MINE LA MOTTE           37.62N 90.29W
09/22/2006                   MADISON            MO   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AND DAMAGE TO A MOBILE HOME

&&

BMILLER
Local storm report, Sep 22, 4:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             PILOT KNOB              37.62N 90.64W
09/22/2006  E1.00 INCH       IRON               MO   TRAINED SPOTTER

            POWER LINES AND TREES DOWN

&&

BMILLER
Local storm report, Sep 22, 4:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          MINE LA MOTTE           37.62N 90.29W
09/22/2006                   MADISON            MO   LAW ENFORCEMENT

            *** 2 INJ *** 2 INDIVIDUALS TRAPPED...POWER LINES AND
            TREES DOWN

&&

BMILLER
Local storm report, Sep 22, 4:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       GRUBVILLE               38.29N 90.75W
09/22/2006  M0.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            2.00 SINCE 1430 CDT

&&

BMILLER
Local storm report, Sep 22, 4:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             DITTMER                 38.33N 90.68W
09/22/2006  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

BMILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:03 PM CDTSevere Thunderstorm WarningLSXAdams, Brown42 min
Sep 22, 4:28 PM CDTSevere Thunderstorm WarningLSXWashington47 min
Sep 22, 4:37 PM CDTTornado WarningLSXWashington30 min
Sep 22, 4:47 PM CDTTornado WarningLSXPike28 min
Sep 22, 5:09 PM CDTTornado WarningLSXBrown, Pike26 min
Sep 22, 5:11 PM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington49 min
Sep 22, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Clair46 min
Sep 22, 5:28 PM CDTTornado WarningLSXMonroe47 min
Sep 22, 5:30 PM CDTTornado WarningLSXWashington45 min
Sep 22, 6:01 PM CDTTornado WarningLSXSaint Clair24 min
Sep 22, 6:38 PM CDTSevere Thunderstorm WarningLSXWashington52 min
Sep 22, 6:39 PM CDTTornado WarningLSXWashington35 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.